3 fatal overdoses suspected in 4-day span

Published on Friday, 14 July 2017 15:03
Written by JUSTIN MUSZYNSKI

STAFF WRITER

BRISTOL - Police are investigating three fatal suspected drug overdoses in four days, all within a mile of one another in the city.

“We’re trying to figure out, is it just a weird coincidence, or is there a relationship between them?” said Detective Lt. Kevin Morrell, who oversees Bristol’s detective division, which is handling the investigation.

Morrell said police are still trying to confirm their suspicions that the deaths were caused by overdoses, and are trying to retrace where the illegal substances could have come from. Some of the cases involve suspected heroin, while another looks like it could have been caused by the snorting of crushed pills.

“We don’t know if, with both pills and powder, it’s the same person selling both, if it was the same supplier,” Morrell said.

The first instance in the sudden outbreak happened last Saturday, at about 8:55 p.m., at a residence on Greene Street. Police responded to the report of an unresponsive person and found a 39-year-old woman lying on the ground. She did not respond to revival techniques, including the administering of Narcan, and was pronounced dead at the scene.

Inside the home, first responders then found a 37-year-old man who was also unresponsive. He was revived by Narcan and taken to the hospital. He is expected to recover.

There were no drugs in the home, but police said they believe the two suspected overdoses were caused by heroin. An autopsy has been performed on the woman, and the toxicology results will give detectives more information.

The next suspected overdose happened Monday, when police responded to another report of an unresponsive person, this time in a Norton Street home, at about 11:42 a.m. First responders found a 19-year-old male who was pronounced dead at the scene. Police said they found evidence that pills may have been crushed and snorted, but they aren’t quite sure yet what type.

“It is becoming more common that illegal drug manufacturers are making their own pills using pill presses,” said Morrell, adding that this makes it difficult to determine what kind of drug it is.

“They are often cut with fentanyl,” he said, which makes the drugs more potent and deadly.

Fentanyl in recent years has become more common and has contributed to the increase in fatal overdoses both state- and nationwide.

The third fatal suspected overdose occurred Wednesday at a home on Lawndale Avenue, at about 11:28 a.m. There, a 49-year-old man did not respond to CPR or Narcan and died. Police initially did not find evidence of any drugs, but then located suspected heroin after a brief search of the man’s bedroom. Police said the substance has been sent to the state’s evidence lab to confirm if it’s heroin and determine if it could have been laced with fentanyl.

The city hasn’t seen this many deaths suspected to be caused by drugs in such a short time since April 2015, when there were three fatal overdoses in four days. Last year, Bristol saw a total of 35 deaths caused by drug overdoses.

Thus far this year, there have been seven confirmed fatal overdoses and multiple other sudden deaths under investigation.

Morrell said local police are working with the Drug Enforcement Administration.

Anyone with information that could be useful to detectives has been asked to call local police at 860-584-3050.

Justin Muszynski can be reached at 860-973-1809 or at jmuszynski@centralctcommunications.com.



Posted in The Bristol Press, Bristol, General News on Friday, 14 July 2017 15:03. Updated: Friday, 14 July 2017 15:06.